My question is about spider veins possibly being caused by a toe injury. I have had one starburst shaped spider vein by my right ankle since I was in my early teens, but I've never had any other issue with them. I've been on birth control since I was 19 (now 28) and have changed from the name brand Yasmin to the generics Ocella (no spider veins during years of use) and then Zarah (December 2010 until two months ago when I switched back to Ocella). A couple of months after I switched to Zarah, I started to see spider veins appear all over my calves. And they continue to form, even though I have switched back to Ocella recently.
I do not really know of this being an issue in my family, so I am ruling out genetics right now. I also exercise enough, so I don't think it has to do with that. I know that age and other factors can cause them, but it seems very strange that they started all of a sudden and, coincidentally, around the time I switched birth control and had a foot injury.
I broke my toe around the same time I switched birth control to the generic Zarah. I'm trying to rule some things out, so I wanted to know if, in your experience, people with injuries like a broken toe end up with damaged veins that then could lead to spider veins.
Thank you immensely for your advice!ANSWER
I do not really know if your birth control pills are causing your spider veins or if they are from trauma or perhaps a hereditary connection.
Birth control pills are known to increase the risk of phlebitis which is an inflammation of the veins in your legs. This can be a dangerous condition if it occurs, fortunately it does not occur often. Smoking will increase the risk.
Spider veins are obviously veins and as I just stated above oral contraceptives can do damage to larger veins, but I am not sure if there a direct connection between the pills and your spider veins.
Since birth control pills is not a drug that I write for, your best bet might be to ask your ob-gyn if there is a correlation between the pills and spider veins.
As far as injuring your big toe and that causing spider veins, I suppose any thing is possible, but unless there was a terrible injury to the toe requiring perhaps surgery, or wearing a cast for a period of time, I would "guess" that the two are not related.
Marc Mitnick DPMDISCLAIMER